Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 15, 2021Lake County, Montana

NWS Missoula, MT issued this special weather statement at Jun 15, 2021, 6:39 PM MDT for Lake County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 6:39 PM MDT (00:39 UTC)
Expired
Jun 15, 2021, 7:30 PM MDT
In force
51 min
Issued by
NWS Missoula, MT

County Lake County, MT

The radar

The Missoula radar (KMSX), 75 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS85 KMSO 160039
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
639 PM MDT Tue Jun 15 2021
 
MTZ001-003-160130-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
639 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE...EAST CENTRAL
SANDERS AND SOUTHWESTERN FLATHEAD COUNTIES UNTIL 730 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Plains, or 22 miles west of Polson, moving
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Polson, Jette, Rocky Point, Kerr, Big Arm, Turtle Lake, Kings Point,
Hot Springs, Elmo, Lonepine, Camas, Dayton and Niarada.

LAT...LON 4743 11472 4761 11485 4792 11434 4764 11405
TIME...MOT...LOC 0039Z 233DEG 46KT 4759 11461 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 15, 1:51 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 1:51 PM MDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
151 PM MDT Tue Jun 15 2021

.DISCUSSION...A surface cold front has stalled across the
Anaconda-Pintler Wilderness in southwest Montana this afternoon.
Out ahead of the surface frontal boundary, widespread critical
fire weather conditions have been observed across southwest
Montana. A Red Flag Warning remains in effect for the Beaverhead-
Deerlodge National Forest through midnight tonight. Please be
cognizant of any open flames and other typical fire starters as
new starts will have the potential to spread quickly.

Strong to severe thunderstorms are possible across north central
Idaho and northwest Montana (areas generally north of the I-90 and
Highway 200 corridors) late this afternoon and evening. Showers
and thunderstorms will initiate across northeast Oregon and north
central Idaho late this afternoon and will track northeastward
across northwest Montana this evening. Thunderstorms will develop
in a high shear, strongly forced environment as a shortwave trough
ejects across eastern Washington. Atmospheric instability will
act as a limiting factor on storm strength. Nonetheless,
convective allowing models (CAMs), suggest the potential for
isolated strong to severe thunderstorms, with wind gusts up to 60
mph and quarter inch hail being the primary storm threats. Keep a
close eye on weather conditions if you plan to head outdoors this
evening across northwest Montana.

A ridge of high pressure centered across the Four Corners region
will amplify across the Northern Rockies Wednesday through Friday.
This will place the region under a dry and warm westerly flow.
High temperatures will rebound above seasonal averages, with highs
reaching into the 80s across western Montana valleys and into the
low to mid-90s across lower elevations of central Idaho. Saturday
into Sunday, model guidance is hinting at another round of fire
weather concerns across southwest Montana. A trough will drop
south out of Canada, east of the Continental Divide, bringing an
increase in northwesterly winds.

Model ensemble guidance suggests a pattern change may occur
Tuesday into Wednesday next week. The Four Corners high will
break down as a high amplitude ridge develops off the western US
coast. A series of upper level disturbances will track southward
across Canada into the northern US. The bottom line is cooler
temperatures are likely during this period along with chances for
precipitation area wide. /Lukinbeal

&&

.AVIATION...Isolated strong to severe thunderstorms are possible
across north central Idaho and northwest Montana late this
afternoon and evening. Showers and thunderstorms will develop
across northeast Oregon before moving across north central Idaho
between 15/2200Z and 16/0100Z and across northwest Montana between
16/0100Z and 16/0400Z. These storms will move in the vicinity of
KGPI and KMSO. The primary storm threats include isolated wind
gusts up to 50 knots and quarter size hail. A surface cold front
has stalled across southwest Montana this afternoon. Gusty south-
southwest winds of 25-35 knots will continue across Lemhi County
and southwest Montana through 16/0600Z. Area wind and cloud cover
will slacken overnight as high pressure begins to establish across
the Northern Rockies. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until midnight MDT tonight Deerlodge/West
     Beaverhead...East Beaverhead.

ID...None.
&&

In the hours before

Local storm report, Jun 15, 4:23 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
423 PM MDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 N COTTONWOOD          46.06N 116.35W
06/15/2021  E0.88 INCH       IDAHO              ID   PUBLIC

&&

RNL
Special weather statement, Jun 15, 4:28 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
328 PM PDT Tue Jun 15 2021

IDZ007-152315-
Orofino/Grangeville Region ID-
328 PM PDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IDAHO AND SOUTH
CENTRAL CLEARWATER COUNTIES UNTIL 415 PM PDT...

At 327 PM PDT, trained weather spotters reported a strong
thunderstorm 7 miles southeast of Nezperce, or 9 miles southwest of
Kamiah, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kooskia, East Kamiah, Glenwood and Winona.

LAT...LON 4617 11624 4615 11620 4618 11618 4622 11614
      4621 11606 4623 11601 4625 11604 4626 11607
      4627 11609 4641 11587 4624 11566 4605 11623
      4613 11630
TIME...MOT...LOC 2227Z 233DEG 26KT 4613 11618
Local storm report, Jun 15, 5:17 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM MDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     4 N EAST KAMIAH         46.26N 116.01W
06/15/2021  E50 MPH          IDAHO              ID   TRAINED SPOTTER

&&

RNL
Special weather statement, Jun 15, 5:59 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
459 PM PDT Tue Jun 15 2021

IDZ005-006-160045-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
459 PM PDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND EASTERN
CLEARWATER COUNTIES UNTIL 545 PM PDT...

At 458 PM PDT, Doppler radar was tracking a strong thunderstorm 30
miles northeast of Lowell, or 45 miles east of Kamiah, moving
northeast at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Idaho
and eastern Clearwater Counties.

LAT...LON 4630 11521 4638 11531 4662 11494 4643 11467
TIME...MOT...LOC 2358Z 230DEG 43KT 4642 11511
Special weather statement, Jun 15, 6:23 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Missoula MT
623 PM MDT Tue Jun 15 2021

MTZ004-160115-
Lower Clark Fork Region MT-
623 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MINERAL AND WEST
CENTRAL MISSOULA COUNTIES UNTIL 715 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tarkio, or 13 miles southeast of Superior, moving northeast at 55
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tarkio, Riverbend, Lozeau, Quartz, Cyr and Stark.

LAT...LON 4690 11483 4704 11493 4727 11468 4705 11436
TIME...MOT...LOC 0022Z 226DEG 50KT 4704 11471
Special weather statement, Jun 15, 6:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
639 PM MDT Tue Jun 15 2021

MTZ001-003-160130-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
639 PM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE...EAST CENTRAL
SANDERS AND SOUTHWESTERN FLATHEAD COUNTIES UNTIL 730 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Plains, or 22 miles west of Polson, moving
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Polson, Jette, Rocky Point, Kerr, Big Arm, Turtle Lake, Kings Point,
Hot Springs, Elmo, Lonepine, Camas, Dayton and Niarada.

LAT...LON 4743 11472 4761 11485 4792 11434 4764 11405
TIME...MOT...LOC 0039Z 233DEG 46KT 4759 11461

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:23 PM MDTSpecial Weather StatementMSOMineral52 min
Jun 15, 7:14 PM MDTSpecial Weather StatementMSOFlathead46 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.